DEAR DR. ROACH: Your recent inquiry from a reader who was on prednisone long term raised a question I’ve been meaning to ask: Is it OK to stay on drugs for ”long-term maintenance”?
I’m a 77-year-old man who has been on the following drugs on a daily basis for years: aspirin, finasteride, losartan, omeprazole, rosuvastatin and verapamil. This sounds like quite a few pills, but they seem to be working!
My pharmacist tells me, ”Pills are what allows people to live longer!” But is there a downside? I’d like to hear your views. — D.J.
ANSWER: In general, medications for chronic conditions need to be taken long term in order to be effective. This seemed obvious to me, but I have seen many people who take a month’s worth of diabetes, blood pressure or cholesterol medicine with the idea that the course of pills will cure their condition. Maybe someday medical science will be able to do so, but for now, we rely on treatments (now and in the future) to lead to benefit (now and in the future). Stop the treatments, and the benefits go away. (By ”treatment” here, I also mean dietary treatment, since if you stop eating a good diet for your diabetes, you stop getting benefit.)
The medications you are taking are most commonly given for high blood pressure (losartan and verapamil), enlarged prostate (finasteride, although it often is used for male pattern hair loss), high cholesterol (rosuvastatin) and stomach problems such as ulcer or GERD (omeprazole). Aspirin can be used for symptoms, but I suspect that you are taking it to prevent a heart attack.
All these medicines have the potential for side effects, but if they are working for you, I would recommend continuing them, with one exception: omeprazole is one that I will try to get people off of, since it normally is used to improve symptoms and then often is continued for months, years or decades unnecessarily. Some people do need it long term, but most should try tapering off it to see whether it is still needed.
Some medicines make people live longer but may cause symptoms; others improve symptoms but may cause people not to live as long. Those trade-offs are what make the internal medicine doctor’s job hard, and it requires good communication. A few drugs make people live longer and feel better, but unfortunately there aren’t many of those. We also try not to use at all drugs that cause symptoms and make peoples’ lives shorter.
DEAR DR. ROACH: My brother has skin cancer on his neck. I wonder about some moles on my body. He said I am probably OK because my hair is a little darker than his. I replied that because we are both Scottish, Irish and Norwegian, my risk is the same as his. Who is correct? — C.C.
ANSWER: It’s probably in between. The darker the skin is, the lower the risk of skin cancer. Dark hair tends to go with darker skin, but that’s not always true. Given a family history of skin cancer, I recommend a yearly complete skin exam. It is certainly true that people of Celtic background have a very high incidence of skin cancer, especially if they live near the equator.
READERS: Questions about breast cancer and its treatment are found in the booklet on that subject. To obtain a copy, write:
Book No. 1101
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.